Resources & Education

August 27th, 2014

Recognizing withdrawal: signs that say your loved one is struggling

iStock_000014740235SmallDid you know that 9% of the United States population is believed to have misused opiates within the course of their lifetime? (Source: National Library of Medicine).

When taking narcotics for several weeks or more, the body builds up a physical dependence. Meaning, more opiates, or higher amounts of one substance, need to be ingested to prevent the user from experiencing symptoms of withdrawal.

Withdrawal from any serious addiction can be extremely dangerous and difficult. Some side effects of withdrawal can even be fatal. However, detoxing from an opiate addiction, though difficult, is usually non-fatal unless combined with other forms of substance abuse such as alcohol or other forms of narcotics.

Symptoms of opiate withdrawal can be “uncomfortable” and may last anywhere from one week to a month after ceasing ingestion. Most physical effects end within seven days, by emotional and psychological effects can last much longer.

Immediate symptoms include:

  • Agitation
  • Anxiety
  • Muscle aches
  • Teary eyes (Lacrimation)
  • Insomnia
  • Runny nose
  • Sweating
  • Frequent yawning
  • Restlessness

Later symptoms can include:

  • Abdominal cramping
  • Diarrhea
  • Dilated pupils
  • Goose bumps
  • Nausea
  • Vomiting
  • Rapid heartbeat
  • High blood pressure

Lasting symptoms such as anxiety, depression, and damage to receptors in the brain can affect chronic opiate users for up to months or years after detox is complete. Withdrawal symptoms in newborns can manifest as poor feeding, dehydration, vomiting and seizures. Most symptoms begin within 12 hours of the last intake.

When experiencing symptoms of withdrawal, dangers such as vomit in the lungs can cause pneumonia and persistent vomiting or diarrhea can cause dehydration and loss of electrolytes. In addition, because of the discomfort during withdrawal, some users are pushed back towards drug use to relieve pain or displeasure. Detoxing quickly reduces the body’s tolerance making users more prone to overdose on a much smaller amount than they’re used to ingesting.

What’s the safest way to detox?

The best plan for detoxing safely requires the aid of detox and rehab facilities. Most places treat with medications like Clonidine which reduces anxiety, agitation, muscle aches, sweating, runny nose and cramping. Buprenorphine, also known as Subutex, can be used to shorten the length of time needed to detox and for long-term maintenance after withdrawal. Methadone withdrawal is usually handled by slowly decreasing the dosage over time, reducing the symptom intensity.

Some facilities offer a rapid detox program, where the patient is placed under anesthesia and opiate blockers are injected. However, there is no actual proof that this procedure reduces withdrawal time. Though symptoms may not be as unbearable, there have been deaths while this procedure is performed outside of a hospital setting.

In Western New York, Horizon Health Services offers detoxing services to males and females aged 18 or older who are actively abusing opiates or may be at risk. Admissions can be made by appointment, 9am-8pm seven days a week.

Horizon Village Terrace House is a residential facility where patients can detox under the supervision and guidance of medical personnel, counselors and recovery services. Patients can expect a physical exam within 24 hours of arrival, alongside medical supervision and withdrawal stabilization services during their stay. Terrace House also offers counseling, mental and physical health screenings and guidance towards rehabilitation and recovery services.

There is no visitation, tobacco, electronics or outside bedding allowed in the detox process, and the average stay is four days. For more information and what to expect during treatment, visit Horizon’s website.

Persistent and attentive treatment during detox and a strong recovery plan following patient discharge is recommended to prevent a return to drug use and possible overdose.

If you or a loved one is concerned that someone may be experiencing withdrawal, or may be at risk for withdrawal, contact Horizon Health Services at (716) 831-1800 to make an appointment, or in the case of an emergency, utilize the crisis hotline for your county.

Comments are closed.

© 2019 Horizon Health Services. All rights reserved.

Horizon